MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134701
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On 12-nov-2025, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a right atrial flutter (r-afl) ablation procedure with a thermocool smarttouch sf and there was no irrigation flow during use on the patient.It was initially reported by the customer there was a temperature spike on the thermocool smarttouch sf catheter after the ablation was started and then ablation stopped.They took the catheter out of body, tried to flush; but there was no flow.Disconnected the irrigation tubing from the catheter and checked the flow and there was flow.They unhooked pump, flushed, there was flow, therefore, they replaced catheter.The catheter was replaced, and the problem was resolved.The case continued.There was no patient consequence.The catheter was believed to have the irrigation problem.There were no errors on the ngen pump, just the temperature too high on ablation.The correct catheter settings were selected on the generator and there were no issues with flow at the start of ablation.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a right atrial flutter (r-afl) ablation procedure with a thermocool smarttouch sf and there was no irrigation flow during use on the patient.Device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.Visual inspection, microscopic examination, scanning electron microscopy (sem), irrigation, temperature, and impedance test of the returned device were performed following j&j procedures.Visual inspection revealed no damage or anomalies on the device.A temperature and impedance test was performed, and a temperature failure error was displayed on the generator due to the device was not irrigating.An irrigation test was performed and an occlusion was detected.A microscopic inspection of the irrigation holes were performed, and it was found partially occluded.Due to this condition a scanning electron microscope (sem) was performed and it was revealed that the occlusion on the irrigation holes could be related to an inorganic material per the element observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The irrigation issue reported by the customer was confirmed.The root cause is related to manufacturing process.The instructions for use (ifu) contain the following information: purge the catheter and the irrigation tubing with heparinized normal saline prior to insertion of the catheter into the patient.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.Internal actions are being performed to reduce the dome failure observed.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23610625
Report Number2029046-2025-03865
Device Sequence Number9765645
Product Code LPB
UDI-Device Identifier10846835009774
UDI-Public(01)10846835009774(17)280723(10)31704906L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134701
Device Lot Number31704906L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2025
Supplement Date Received by Manufacturer12/01/2025
Initial Report FDA Received Date11/20/2025
Supplement Report FDA Received Date12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown